Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Anyone know about Steroids??

(18 Posts)
FluffySaysTheDailyMailsShite Sun 11-Oct-09 21:54:49

Prednisolone, I have to take them for a few weeks and am worried about the side effects.

TIA smile

BenjybumsMum Sun 11-Oct-09 22:42:57

Hey Fluffy,
I'm not a doctor/clinically trained in any way but I work for a large health insurance company (I used to assess medical reports and claims and also research conditions/symptoms to make sure our underwriting guidelines were up to date and therefore fair, although have now changed roles) so I wouldn't dream of giving un-qualified medical advice but this might help - we were only allowed to use certain websites that were trusted and well-respected in the medical community if we used the internet for research. One of the best is patient.co.uk, it will give you all the information you need on specific conditions and drugs, just type prednisolone into google and that site is guaranteed to come up.
BTW Prednisolone is sometimes prescribed for children so I wouldn't worry too much

DevilsEnticeMadness Sun 11-Oct-09 23:00:07

The only side affect that i found when i have taken these is that they have made me a bit hyperactive and found sleeping a bit difficult. Its hard to sleep when you are bouncy about like a loon. Thankfully the not sleeping bit only kicks in when i start to feel properally better.

FluffySaysTheDailyMailsShite Sun 11-Oct-09 23:10:47

grin Thanks. I'm worried about weight gain, I'm happy as I am. The doctor said they make you happy!

DevilsEnticeMadness Sun 11-Oct-09 23:13:04

I have had short doses 1-2weeks to sort out asthma and not had a problem with weight gain. Mum was one them for months and had problems with weight. I think it depends on 1. how long you are taking them
2. whether you gain weight by looking at food.

FluffySaysTheDailyMailsShite Sun 11-Oct-09 23:18:14

I have a three week course, 140 in total, 5 mg a pop.

mumof3teens Mon 12-Oct-09 10:42:45

Hi Fluffy
I have just started on these for 5 days (4 a day)along with Symbicot inhaler. I started with a chest infection 11 weeks ago which has left me a bit wheezy and phlegmy. I took these way back when I was obviously still infectious and I felt dreadful after 3 days, but my blood test later showed a high level of infection/inflammation, so I think that was why I felt so rotten. I believe that you are more susceptible to infection whilst taking them so I am trying to stay away from people!

Katisha Mon 12-Oct-09 10:47:20

I've been on it for a week at a time for asthma every now and then and can report no side effects. Not even unexpected happiness!

DSs take it every now and then for same reason and again, no side effects that I am aware of.

alypaly Mon 12-Oct-09 12:06:11

FluffySaysTheDailyMa...hi ...i am a pharmacy dispenser... courses of steroids are prescribed short term for alot of conditions. It is only when taking them for longer periods that you get the weight gain and the'moon face'. How long are you on them for...what dosage and what condition if its not too personal?

2madboys Mon 12-Oct-09 12:12:56

Hi Fluffy - my DS takes these for a kidney condition. Huge doses sometimes (50mg a day!). No huge problems with side effects, mostly within a couple of days of starting he will have a rather sleepless night, but that's about it. Your small dose shouldn't cause you any problems.

FluffySaysTheDailyMailsShite Mon 12-Oct-09 21:30:55

I'm on 60 mg a day for 1 week, then 30 mg for 1 week, then 15 for 2 days, 10 for 2 days, 5 for 2 days then 0. I had 3 hours sleep last night and felt fine this morning hmm I have MS.

Thankyou all smile

owlandpussycat Mon 12-Oct-09 21:35:54

Dh was prescribed these over the summer for ms. He had similar high dose which gave him insomnia and also very bad burping- sometimes for more than an hour. It came on even when lying down and the earth really did move- many times in a short space of time!!

Seriously tho we ended up in after hours surgery as it was so bad. Took lots of gaviscon as a mild relief but he was glad to off them, tho stay in your system for ages. He is going for an mri scan next month and has had to wait for about 12 weeks to be rid of them.

Hope you're doing okay Fluffy

FluffySaysTheDailyMailsShite Mon 12-Oct-09 21:39:38

Thankyou. I have an appointment with the MS specialist in my area next week, my GP gave me them last week under guidance from another consultant. I'm really bad at taking regular medicine, I hate it. I've only just been diagnosed after a MRI and lumbar puncture, I was ill in March but have had 2 episodes in the last month which is worrying. I had the flu aswell this time so have felt really ill, I'm alot better now, just spaced out.

ThingOneofYourNightmares Tue 13-Oct-09 18:20:46

I had prednisolone for bad asthma last winter. I was advised to take them in the morning to minimise the sleep problem.

I was badly affected by sleep problems and mega appetite when on dexamethasone for nausea for six months while on chemo. I put on a lot of weight.

alypaly Tue 13-Oct-09 19:16:50

you are on the high dose to get everything under control and then a reducing dose to taper off slowly. Dont stop taking them suddenly....take the tapering dose. For that short a time ,weight gain wont be a problem. But as 2madboys says it can make your sleep a little disjointed.
Are you on the enteric(sugar coated) ones.

sorry to hear about your diagnosis.sad

FluffySaysTheDailyMailsShite Tue 13-Oct-09 20:17:30

It's OK. smile Thankyou though, I see it as it could be worse. I have knackered the nerves in the bottom of my spine though as it feels like it's burning. Hey ho! I'm not sure if they are entric, they are red if this helps smile

alypaly Tue 13-Oct-09 21:29:58

yes they are enteric..which means they have a coating on them to protect your stomach..as steroids can really upset your tum..

FluffySaysTheDailyMailsShite Tue 13-Oct-09 21:37:33

smile Thankyou. I'm going to end up costing the NHS loads!!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now